I have just spent several days in bed recovering from a severe cold. I know, I’m a guy, and colds hit us guys much worse than they do you gals, but I would not wish this bout on anyone. A trip to the pharmacy for decongestants was on the cards, and with a basketful of pills, lozenges and gel capsules, I felt ready to tackle the world again, or at least drive myself back home for a really hot cup of tea and back to bed. Although the shelves of the pharmacy are filled with items that are supposed to make us feel better, this is only true when they are, as it says on the box “used according to directions”. But what if we don’t follow the directions? Can over-the-counter remedies cause problems when used incorrectly?
Modelled after George Washington’s Mount Vernon home, and sitting on an exclusive spit of land jutting out into Lake Wylie in South Carolina, was Steven and Laura Clayton’s dream home. Steven had retired and was planning on a life of lavish leisure, but those plans were cut short on July 21, 2018, when Steven was found dead in what appeared to be a terrible accident. Laura had been out mowing the yard, when she came back into the house to find her husband lying in the foyer at the foot of the stairs. Claims were made that Steven suffered from vertigo, and had likely tripped and fallen head long down the stairs to the floor below. Given the apparent accidental nature of the death, the police were happy to let the funeral proceed. But then, the police received the autopsy results – and everything changed. A statement from the York County Sheriff’s office made it clear that Steven’s body contained a high level of tetrahydrozoline! Although tetrahydrozoline sounds like something from a toxic waste dump, I had just paid CVS good money for a whole bottle of the stuff, and was planning on squirting it up my nose! Why would I do that? Well, tetrahydrozoline is found in over-the-counter nasal decongestants and eye drops, like Visine and Opti-Clear.
Tetrahydrozoline works by interfering with the normal function of a specific aspect of the nervous system. Technically, the drug is a sympathomimetic, that is, it mimics the normal chemical signals in the sympathetic nervous system. When our eyes are red and itchy, it’s caused by all the tiny blood vessels in the eye fully opening allowing blood to flow, and making the eyes look red. Tetrahydrozoline works by acting on the sympathetic nervous system to close the tiny blood vessels back down, reducing blood flow and allowing the eyes to return to their normal white and clear appearance. Similarly, in the nose, congestion happens when blood flow increases through inflamed nasal tissue. Again tetrahydrzoline, reduces the blood flow by reducing the size of the blood vessels, opening up the nasal passages and allowing you to breathe easier. But if large amounts are ingested, things become problematic. The heart rapidly speeds up and slows down, blood pressure spikes and plummets, blurred vision and difficulty breathing occurs. Seizures, nausea and vomiting can occur, even coma. During Steven’s autopsy, toxic levels of tetrahydrozoline were found within his body. Police immediately arrested Laura Sue, and when confronted with the evidence, she broke down and admitted she had poisoned her husband by putting eye drops in his food.